Ohio, 2008

Hail and Damaging Winds in Ohio, July 26, 2008

July 26, 2008 · NWS CLE · 24 events in 6 counties and zones

A cold front moved east across northern Ohio during the afternoon of July 26th. Severe thunderstorms developed along this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$62 million
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved east across northern Ohio during the afternoon of July 26th. Severe thunderstorms developed along this front. Large hail was reported with the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 26, 12:49 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 26, 12:49 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
149 PM EDT SAT JUL 26 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE ACROSS NORTHERN OHIO TODAY WITH SCATTERED
THUNDERSTORMS POSSIBLE. HIGH PRESSURE WILL BUILD IN AT THE
SURFACE BUT ADDITIONAL ENERGY WILL ROTATE AROUND AN UPPER LEVEL
LOW LOCATED OVER JAMES BAY. THIS WILL SEND A TROUGH OVER NORTHERN
OHIO ON SUNDAY. HIGH PRESSURE WILL THEN REMAIN IN CONTROL FOR
MONDAY BEFORE SLIDING EASTWARD ON TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WEAK SURFACE TROUGH AHEAD OF THE FRONT OVER N CENTRAL OHIO
TRACKING EAST ABOUT 20 KNOTS AND DEEPER MOISTURE IS ASSOCD WITH
THE TROUGH. DEWPOINTS RISING AHEAD OF MAIN COLD FRONT ACROSS THE
ENTIRE AREA. THINK THE TROUGH WILL BE A FOCUSING MECHANISM FOR
NEW STORMS THIS AFTERNOON... MOST LIKELY OVER EXTREME NE OH/NW PA
AND POINTS ENE.

MODELS STRUGGLING WITH MOVEMENT OF SHALLOW WEAK COLD FRONT. FRONT
IS CURRENTLY OVER SE LWR MI/NW INDIANA AND ANTICIPATE IT TO MOVE
SLOWER THAN PROGGED AS IS TYPICAL THIS TIME OF YEAR WITH A FLAT
WAVE. GOOD DRYING FROM THE NORTHWEST THOUGH SO WILL BE A RACE TO
DEVELOP NEW STORMS BEFORE THE ATMOSPHERE CAPS. FRONT WILL LIKELY
BE EVEN MORE DIFFICULT TO FIND THIS AFTERNOON AS HEATING AND
MIXING HOMOGENIZES THE AIRMASS BUT TSTORMS WILL DEVELOP AHEAD OF
THE FRONT AND GIVE AWAY ITS POSITION.

CANNOT RULE OUT SEVERE STORMS AS INSTABILITY INCREASES AND WEAK
COLD ADVECTION DEVELOPS ALOFT...EITHER WITH THE TROUGH OR AHEAD OF
THE FRONT. DRYING ALOFT WILL INCREASE SURFACE DELTA THETA E AND
DOWNBURST WIND DAMAGE WOULD BECOME THE LIKELY SCENARIO ALTHOUGH
LOCALIZED LARGE HAIL POSSIBLE.

INCREASED TEMPS AND DEWPOINTS A CATEGORY OR SO FROM PREVIOUS
FORECAST AS THERE SHOULD BE ENOUGH SUN FOR DECENT HEATING AND WSW
FLOW WILL BE ENHANCED AHEAD OF THE FRONT. ADDED THE WORD HUMID
TO ALL ZONE FORECASTS AS DEWPOINTS WILL RISE WELL INTO THE 60S
BEFORE MIXING OUT SOMEWHAT THIS AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
COLD FRONT PUSHES EAST OF THE AREA WITH LITTLE IF ANY COLD AIR
ADVECTION TO FOLLOW.  HIGH PRESSURE TRIES TO BUILD INTO THE AREA
OVERNIGHT PUSHING THREAT OF PRECIPITATION EAST  OF THE REGION DURING
THE EVENING.

AREA OF HIGH PRESSURE BUILDS INTO THE REGION SUNDAY TO BRING WITH IT
ANOTHER ROUND OF FAIR WEATHER BEFORE THE NEXT COLD FRONT APPROACHES
SUNDAY EVENING.

WILL CONTINUE WITH CHANCE POPS FOR THUNDER IN THE WESTERN QUARTER OF
THE FORECAST AREA AND SLIGHT CHANCE FOR THE REST OF THE AREA SUNDAY
NIGHT AS ANOTHER WEAK COLD FRONT MOVES SOUTHEAST INTO THE REGION.
MOISTURE APPEARS TO BE VERY LIMITED ONCE AGAIN WITH THIS FRONT.
ONLY HOPE IS LEFTOVER RESIDUAL HEAT FROM SUNDAY DAY TIME AND LIFTING
ACTION OF THE FRONT WILL BE ENOUGH TO SUPPORT INSTABILITY INTO THE
NIGHT TIME HOURS TO PRODUCE A FEW THUNDERSTORMS ACROSS THE AREA.

I MADE SOME MINOR ADJUSTMENT TO TEMPERATURES TONIGHT THROUGH SUNDAY
NIGHT AS GUIDANCE TEMPERATURES CONTINUE TO RUN A FEW DEGREES TOO
WARM IN WEST AND A DEGREE OR TWO TOO COLD IN THE EAST DURING THE
DAY. BUMPED UP MIN TEMPERATURES FROM MAV GUIDANCE TONIGHT AND SUNDAY
NIGHT A COUPLE DEGREES DUE TO LIMITED COLD AIR ADVECTION TAKING
PLACE.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
HIGH PRESSURE IS EXPECTED TO BE IN CONTROL FOR MONDAY BEFORE
SLIDING EASTWARD ON TUESDAY INTO WEDNESDAY. THE NEXT COLD FRONT
LOOKS TO ARRIVE ON WEDNESDAY. WITH THE PROGRESSIVE FLOW THE AMOUNT
OF LOW LEVEL MOISTURE RETURN LOOKS A BIT UNCERTAIN. BELIEVE THERE
COULD BE A SMALL WINDOW FOR THUNDERSTORMS WEDNESDAY
AFTERNOON/EVENING. FOR NOW HAVE ONLY GONE WITH A SLIGHT CHANCE
WHICH MAY BE INCREASED. THURSDAY APPEARS TO BE DRY AT THIS TIME
BEFORE THE NEXT STORM SYSTEM ARRIVES ON FRIDAY.

TUESDAY AND THURSDAY APPEAR TO BE THE WARMEST DAYS NEXT WEEK WITH
HIGHS INTO THE MIDDLE 80S. HOWEVER THE REMAINDER OF THE DAYS
SHOULD STILL SEE SEASONAL TEMPERATURES AROUND 80 DEGREES.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE DURING THE REST
OF THE AFTERNOON HOURS. COLD FRONT POSITIONED FROM SOUTHEAST LOWER
MI TO NE IND. MOST OF THE CONVECTION WILL BE EAST OF CLE WITH MORE
ISOLATED ACTIVITY WITH THE FRONT ITSELF. WIND WILL EASE AROUND
FROM THE SOUTHWEST TO WEST TO WEST-NORTHWEST WITH DIFFUSE FRONTAL
PASSAGE. SIGNIFICANT DRYING/SUBSIDENCE ACROSS THE REST OF MI SO
CONFIDENT THAT WESTERN SITES WILL CLEAR OUT QUICKLY THIS EVENING.
SOME LINGERING MID DECK CLOUDS POSSIBLE ACROSS THE EAST INTO THE
FIRST PART OF THE OVERNIGHT. WITH HIGH PRESSURE SUNDAY...WEATHER
LOOKS ALL CLEAR. SOME BR POSSIBLE TOWARD MORNING FOR THOSE THAT
CLEAR OUT WHILE DEWPOINTS ARE SLOW TO LOWER.

OUTLOOK...HIGH PRESSURE SUNDAY. UPPER TROUGH ROTATES THROUGH LATER
IN THE DAY SUNDAY INTO SUNDAY NIGHT...BUT LATEST FORECAST THINKING
IS THAT THIS FEATURE WILL BE WAY TO DRY SO VFR WILL LIKELY
CONTINUE. THE PATTERN FROM TUESDAY THROUGH THURSDAY GETS MORE
COMPLICATED WITH ONLY THE LARGE SCALE PATTERN WELL AGREED UPON.
SLIGHT NORTHWEST FLOW ALOFT WILL CARRY SUBTLE IMPULSES/SHORTWAVE
FROM THE NORTHERN PLAINS INTO THE MIDWEST AND THROUGH THE GREAT
LAKES OHIO VALLEY. TIMING ANY IN PARTICULAR AT THIS POINT
IMPOSSIBLE. SO EXPECT MAINLY VFR WITH THE EXCEPTION OF ANY TS
ACTIVITY.

&&

.MARINE...
LIGHT SOUTH FLOW OVER THE LAKE WILL BECOME WESTERLY THIS AFTERNOON
UNDER 10 KNOTS AND THEN INCREASE TO AROUND 15 KNOTS BY SUNDAY
AFTERNOON AS GRADIENT PICKS UP WITH ADVANCING HIGH PRESSURE AREA.
THEN AS HIGH PRESSURE MOVES OFF TO THE EAST WINDS BECOME LIGHT AND
VARIABLE OVER THE LAKE. I THINK AT THIS TIME...WINDS AND WAVES
SHOULD REMAIN BELOW SMALL CRAFT CRITERIA THROUGH THE NEXT 48 HOURS.
THREAT OF THUNDERSTORMS OVER THE LAKE EXISTS WITH WEAK COLD FRONT
EXPECTED TO MOVE THROUGH THE AREA THIS AFTERNOON AND ANOTHER ROUND
AGAIN SUNDAY NIGHT WITH SECONDARY COLD FRONT.

HIGH PRESSURE WILL BE OVER NORTHERN OHIO ON MONDAY BEFORE SLIDING
EASTWARD ON TUESDAY AS THE NEXT COLD FRONT TAKES SHAPE AND MOVES
TOWARDS NORTHERN OHIO. WINDS SHOULD BE 10 KNOTS OR LESS ON MONDAY
THEN GRADUALLY SHIFT THROUGH THE EAST AND TO THE SOUTHWEST BY
WEDNESDAY. NEXT COLD FRONT WILL MOVE ACROSS THE LAKE ON WEDNESDAY
WITH STRONGER WINDS IN ITS WAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MULLEN
NEAR TERM...KOSARIK
SHORT TERM...LOMBARDY
LONG TERM...MULLEN
AVIATION...OUDEMAN
MARINE...LOMBARDY/MULLEN
Hazardous weather outlook, Jul 26, 4:53 AM EST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
553 AM EDT SAT JUL 26 2008

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-271000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
553 AM EDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER ISOLATED THUNDERSTORMS MAY PRODUCE STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY.

The radar

The Cleveland radar (KCLE), 60 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

19 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Portage

When
July 26, 2:35 PM EST
Where
Portage County, Hiram
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
41.320, -81.150

Quarter size hail was observed.

Thunderstorm Wind, Trumbull

When
July 26, 2:38 PM EST
Where
Trumbull County, Mesopotamia
Measured
50 kt (58 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
41.450, -80.970

A thunderstorm wind gust overturned an Amish buggy traveling near Mesopotamia. Two occupants of the buggy were taken to a local hospital and treated for non life threatening injuries. Several power poles in the areas were also blown down.

Hail, Portage

When
July 26, 2:42 PM EST to 2:47 PM EST
Where
Portage County, Garrettsville
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
41.280, -81.100

Nickel to quarter size hail was observed.

Hail, Trumbull

When
July 26, 3:15 PM EST to 3:20 PM EST
Where
Trumbull County, Leavittsburg
Measured
0.75 in hail
Reported by
Public
Coordinates
41.250, -80.880

Penny size hail was observed.

Hail, Trumbull

When
July 26, 3:15 PM EST
Where
Trumbull County, Newton Falls
Measured
0.75 in hail
Reported by
Public
Coordinates
41.180, -80.980

Penny size hail was observed.

Hail, Trumbull

When
July 26, 3:21 PM EST
Where
Trumbull County, Warren
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.230, -80.820

Penny size hail was observed.

Hail, Trumbull

When
July 26, 3:40 PM EST
Where
Trumbull County, Niles
Measured
0.75 in hail
Reported by
Public
Coordinates
41.180, -80.770

Penny size hail was observed.

Hail, Mahoning

When
July 26, 3:45 PM EST to 3:48 PM EST
Where
Mahoning County, 0.66 mi ENE of Shively Corners to 0.61 mi W of Austintown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.122, -80.767

Penny size hail was observed.

Thunderstorm Wind, Wayne

When
July 26, 3:50 PM EST
Where
Wayne County, Dalton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.800, -81.700

Thunderstorm winds downed a few trees.

Hail, Stark

When
July 26, 4:10 PM EST
Where
Stark County, 4 mi W of Massillon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.780, -81.626

Penny size hail was observed.

Hail, Stark

When
July 26, 4:14 PM EST
Where
Stark County, Massillon
Measured
1.25 in hail
Reported by
Public
Coordinates
40.780, -81.550

Half dollar size hail was observed.

Hail, Mahoning

When
July 26, 4:16 PM EST
Where
Mahoning County, Struthers
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.070, -80.650

Penny size hail was observed.

Hail, Stark

When
July 26, 4:20 PM EST
Where
Stark County, 0.44 mi NNE of Lake Cable
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.856, -81.447

Quarter size hail was observed.

Hail, Stark

When
July 26, 4:20 PM EST
Where
Stark County, Canton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.800, -81.380

Penny size hail was observed.

Hail, Stark

When
July 26, 4:22 PM EST
Where
Stark County, 2.57 mi W of Perry Hgts to 1.08 mi WNW of Canton
Measured
1.75 in hail
Property damage
$26 million
Reported by
Trained Spotter
Coordinates
40.801, -81.469

Golf ball size hail was reported from just east of Massillon to Canton. The hail accumulated to several inches in depth in some areas. Many cars and homes sustained damage from the hail.

Hail, Stark

When
July 26, 4:22 PM EST
Where
Stark County, North Canton
Measured
1.75 in hail
Property damage
$5.0 million
Reported by
Trained Spotter
Coordinates
40.870, -81.400

Golf ball size hail was reported in North Canton. Many vehicles were damaged by the hail.

Hail, Stark

When
July 26, 4:25 PM EST to 4:40 PM EST
Where
Stark County, 1.2 mi E of Reedurban to 0.95 mi SW of Avondale
Measured
2.5 in hail
Property damage
$30 million
Reported by
Trained Spotter
Coordinates
40.781, -81.377

Hail as large as tennis balls fell on portions of the City of Canton and also across the northern half of Canton Township. Hen Egg size hail was reported at the Pro Football Hall of Fame along Interstate 77. The hail lasted several minutes at most locations. Thousands of vehicles and homes were damaged by the hail. The damage appeared to be the most extensive on the south side of Canton.

Hail, Stark

When
July 26, 4:40 PM EST
Where
Stark County, Louisville
Measured
1 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.830, -81.250

Quarter size hail was observed.

Hail, Stark

When
July 26, 5:05 PM EST
Where
Stark County, Magnolia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.650, -81.300

Penny size hail was observed.

Hail, Mahoning

When
July 26, 6:00 PM EST
Where
Mahoning County, 3.23 mi SSW of East Lewistown
Measured
0.88 in hail
Reported by
Public
Coordinates
40.906, -80.700

Nickel size hail was observed.

Hail, Summit

When
July 26, 6:26 PM EST to 6:35 PM EST
Where
Summit County, 1.1 mi NNE of Sherman to 1.77 mi E of Norton
Measured
1.75 in hail
Property damage
$1.5 million
Reported by
Trained Spotter
Coordinates
41.035, -81.662

A swath of golf ball size hail was reported from Norton east through the Barberton area. Many homes and vehicles were damaged by the hail.

Thunderstorm Wind, Summit

When
July 26, 6:26 PM EST
Where
Summit County, 0.38 mi WNW of Norton
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.023, -81.626

A thunderstorm downburst downed many trees in Norton. An above ground swimming pool was flattened and at least one home had windows blown out. Scattered power outages were reported throughout the city as well.

Thunderstorm Wind, Trumbull

When
July 26, 6:30 PM EST to 6:35 PM EST
Where
Trumbull County, 2 mi S of Mesopotamia to 2 mi E of West Farmington
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.421, -80.970

Thunderstorm winds downed several large tree limbs and a power pole.

Thunderstorm Wind, Trumbull

When
July 26, 7:20 PM EST
Where
Trumbull County, 0.14 mi N of Tyrell
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.272, -80.630

Thunderstorm winds downed a few trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127385, 127387, 127386, 127388, 127395, 127396, 127399, 127397, 129541, 127401, 127403, 127402, 127404, 129507, 127405, 129515, 129508, 129517, 129518, 129545, 129525, 129537, 129549, 129540.